Idaho, 2014Hail and Damaging Winds in Idaho, July 23, 2014
July 23, 2014 · NWS OTX · 9 events in 7 counties and zones
A deep trough of low pressure dropped down the Washington Coastline then swung inland into the Inland Northwest during the afternoon of July 23rd. The wave took on a strong negative tilt and moved into a moist and very unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $2.2 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough of low pressure dropped down the Washington Coastline then swung inland into the Inland Northwest during the afternoon of July 23rd. The wave took on a strong negative tilt and moved into a moist and very unstable air mass. The outcome was a widespread severe weather event for Eastern Washington and Northern Idaho producing large hail, flash flooding, and widespread wind damage. Falling trees led to some injuries in Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 1:25 PM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 23, 1:25 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT WED JUL 23 2014
.SYNOPSIS...
A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE REGION TODAY AND TONIGHT, BRINGING THUNDERSTORMS WITH POCKETS
OF HEAVY RAIN. COOL AND WINDY WEATHER IS EXPECTED FOR THURSDAY.
TEMPERATURES WILL REBOUND BY THE WEEKEND AND BE ACCOMPANIED BY DRY
CONDITIONS. HOT WEATHER WILL RETURN TO THE AREA ON SUNDAY AND
EARLY NEXT WEEK.
&&
.DISCUSSION...
REST OF THE AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORMS CONTINUE BE A THREAT THROUGH THIS
EVENING OVER MUCH OF THE REGION...
SEVERE THUNDERSTORMS WERE MOVING THROUGH EAST SLOPES OF THE
CASCADES THROUGH MUCH OF THE DAY WITH FLASH FLOODING NEAR SOME OF
THE RECENT BURN AREAS SUCH AS THE CARLTON COMPLEX AND MILL CANYON
FIRES. FLASH FLOOD WARNINGS HAD BEEN ISSUED IN THIS REGION SINCE
EARLY AFTERNOON. ALONG WITH THE HEAVY RAIN THERE HAD ALSO BEEN
REPORTS OF HAIL AS LARGE AS A QUARTER.
RADAR AND SATELLITE CONTINUE TO SHOW THE PROGRESSION OF THE COLD
FRONT AND STRONG THUNDERSTORMS PROGRESSING THROUGH THE CASCADES,
OKANOGAN REGION AND SOUTHERN WASHINGTON AS OF 2 PM. THESE STORMS
WILL CONTINUE TO PROGRESS SWIFTLY NORTH AND EAST THROUGH THIS
EVENING WITH A POTENTIALLY DAMAGING AND DEADLY COMBINATION OF
FREQUENT LIGHTNING, POSSIBLE GOLF BALL SIZED HAIL, STRONG WIND
GUSTS TO 60 MPH AND VERY HEAVY RAIN CAUSING LOCALIZED FLASH
FLOODING.
OVERALL ESTIMATES OF STORMS REACHING THE MAJOR METRO AREAS OF
SPOKANE AND COEUR D'ALENE AS EARLY AS 3 PM AND PROGRESSING INTO
THE NORTHEAST MOUNTAINS OF WASHINGTON AND IDAHO PANHANDLE SHORTLY
THEREAFTER. IT IS HIGHLY URGED TO TAKE SHELTER THIS AFTERNOON AND
EVENING IN A STURDY BUILD UNTIL THE THE THREAT OF THESE
THUNDERSTORMS PASS. THE OVERALL THREAT OF WIDESPREAD SEVERE
THUNDERSTORMS SHOULD PASS BY LATE EVENING BUT THUNDERSTORMS WILL
PERSIST OVERNIGHT NEAR THE CANADIAN BORDER UNTIL AROUND MIDNIGHT.
BEHIND THE COLD FRONT AND THUNDERSTORMS, WIND WILL CONTINUE TO BE
STRONG WITH 35 MPH GUSTS LASTING INTO THE LATE EVENING HOURS.
PLEASE CONTINUE TO CHECK FREQUENTLY ON THE EVOLUTION OF THIS
DANGEROUS SITUATION FROM LOCAL RADIO AND TELEVISION NEWS SOURCES
AND THE NWS SPOKANE WEB SITE AT HTTP://WEATHER.GOV/SPOKANE.
THURSDAY THROUGH SATURDAY...
SHOWERS WILL STILL LINGER OVER THE MOUNTAINS ESPECIALLY NORTH AND
EAST IN THE IDAHO PANHANDLE. TEMPERATURES WILL BE COOLER THURSDAY
WILL A COOL NIGHT THURSDAY NIGHT. GOING INTO FRIDAY AND SATURDAY
MOUNTAIN SHOWERS WILL BE GREATLY DIMINISHED AND A WARMING TREND
WILL BEGIN AS HIGH PRESSURE BUILDS INTO THE REGION. TC
SUNDAY THROUGH WEDNESDAY: THE HEAT RETURNS TO THE INLAND
NORTHWEST. HIGH PRESSURE BUILDS OVER THE AREA FOR AN EXTENDED
PERIOD OF HOT WEATHER. BUT THERE ARE SOME FLIES IN THE OINTMENT.
BOTH THE ECMWF AND GFS SHOW A LITTLE RIPPLE IN THE FLOW COMING UP
FROM THE SOUTHWEST SOMETIME SUNDAY OR MONDAY. THIS BRINGS MOISTURE
INTO THE AREA WHICH COULD BRING A THREAT OF HIGH-BASED (I.E.
MOSTLY DRY) THUNDERSTORMS. THE BEST CHANCE WOULD BE OVER SOUTHEAST
WASHINGTON AND THE SOUTHERN PANHANDLE FOR MONDAY. AFTER THAT WAVE,
CONVECTION SHOULD MAINLY BE CONFINED TO THE SOUTH OF OUR AREA, BUT
THAT COULD CHANGE WITH THE NEXT FORECASTS.
THE OTHER AFFECT OF THIS MOISTURE IS THAT IT WILL PLAY HAVOC WITH
THE TEMPERATURES FOR MONDAY. CLOUDS OVERNIGHT COULD RESULT IN RATHER
BALMY LOW TEMPERATURES. CLOUDS DURING THE DAY COULD SHAVE A FEW
DEGREES OFF THE HIGH TEMPERATURES. AT THIS POINT I COOLED
TEMPERATURES A BIT FOR MONDAY AFTERNOON. RJ
&&
.AVIATION...
18Z TAFS: LOW PRESSURE OFF THE COAST WILL SHIFT MOVE INLAND OVER
THE NEXT 24 HOURS. WIDESPREAD RAIN...HEAVY AT TIMES WILL BE NEAR
KEAT WITH EMBEDDED LIGHTNING STRIKES. STRONGER STORMS EXPECTED TO
DEVELOP IN THE BASIN AND TRACK EAST TOWARD THE WA/ID BORDER ARND
00Z BRINGING THE POTENTIAL FOR DAMAGING WINDS, HAIL, AND HEAVY
DOWNPOURS. GUSTY WINDS WILL FOLLOW IN THE WAKE OF COLD FRONT
PASSAGE LATE AFTERNOON AND INTO THE OVERNIGHT PERIODS. LINGERING
SHOWERS OVER THE NORTHERN MOUNTAINS FOR THURSDAY BUT ALL TAF SITES
DRY OUT OVERNIGHT. /SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 51 71 50 76 54 84 / 70 20 10 0 0 0
COEUR D'ALENE 53 67 49 75 48 82 / 70 30 10 0 0 0
PULLMAN 49 69 45 75 44 83 / 60 10 0 0 0 0
LEWISTON 57 78 54 83 55 91 / 40 10 0 0 0 0
COLVILLE 53 71 50 79 48 87 / 80 30 10 0 0 0
SANDPOINT 54 66 48 73 47 81 / 80 40 10 0 0 0
KELLOGG 52 65 49 73 49 81 / 80 30 10 0 0 0
MOSES LAKE 56 75 53 83 53 89 / 60 10 0 0 0 0
WENATCHEE 57 73 56 82 60 87 / 60 20 0 0 0 0
OMAK 54 74 52 82 53 88 / 80 20 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
NORTHERN CASCADES-OKANOGAN VALLEY-WENATCHEE AREA.
&&Hazardous weather outlook, Jul 23, 2:21 PM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
321 PM PDT WED JUL 23 2014
IDZ001>004-026-027-WAZ031>033-035>038-242230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
321 PM PDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A THREAT OF STRONG TO ISOLATED SEVERE THUNDERSTORMS EXISTS
WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
STRONG AND POTENTIALLY DAMAGING WINDS...HAIL AND HEAVY RAINFALL.
THE HIGHEST THREAT OF STORMS COMES BETWEEN 2 PM AND 10 PM.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM PDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ041>043-242230-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
321 PM PDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WENATCHEE AREA-EAST SLOPES
NORTHERN CASCADES-OKANOGAN VALLEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS
AND THUNDERSTORMS WILL INCREASE NEAR THE NORTHERN CASCADES
WEDNESDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WENATCHEE
AREA...EAST SLOPES NORTHERN CASCADES...AND OKANOGAN VALLEY THROUGH
WEDNESDAY EVENING.
IN ADDITION A THREAT OF STRONG THUNDERSTORMS EXISTS WEDNESDAY
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG
WINDS...SMALL HAIL. THE HIGHEST THREAT OF STORMS COMES BETWEEN
1 PM AND 9 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ034-044-242230-
MOSES LAKE AREA-WATERVILLE PLATEAU-
321 PM PDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND EAST CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A THREAT OF STRONG TO ISOLATED SEVERE THUNDERSTORMS EXISTS
WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
STRONG AND POTENTIALLY DAMAGING WINDS...HAIL AND HEAVY RAINFALL.
THE HIGHEST THREAT OF STORMS COMES BETWEEN 2 PM AND 10 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 1:51 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
251 PM PDT WED JUL 23 2014
WAZ038-043-232215-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
251 PM PDT WED JUL 23 2014
...A STRONG THUNDERSTORM WILL AFFECT OKANOGAN HIGHLANDS...OKANOGAN
VALLEY...
AT 250 PM PDT...A STRONG THUNDERSTORM WAS NEAR OROVILLE...OR 37 MILES
NORTH OF OMAK...MOVING NORTH AT 45 MPH.
WINDS IN EXCESS OF 45 MPH AND NICKEL TO PENNIE SIZE HAIL ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OROVILLE AND CORDELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4900 11925 4898 11925 4886 11932 4886 11943
4900 11945
TIME...MOT...LOC 2150Z 186DEG 40KT 4895 11936
SBSpecial weather statement, Jul 23, 1:56 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
256 PM PDT WED JUL 23 2014
WAZ033-035-036-232230-
WASHINGTON PALOUSE WA-SPOKANE AREA WA-UPPER COLUMBIA BASIN WA-
256 PM PDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...NORTH
CENTRAL WHITMAN...SOUTHWESTERN SPOKANE AND NORTHEASTERN ADAMS
COUNTIES UNTIL 330 PM PDT...
AT 253 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF RITZVILLE...OR 40 MILES SOUTHWEST OF CHENEY...MOVING
NORTH AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE BEHIND THIS
INITIAL CELL. THE ENVIRONMENT WILL BE FAVORABLE THROUGH 5 PM FOR
STRONG THUNDERSTORMS CAPABLE OF HAIL...GUSTY WINDS...HEAVY
RAIN...FREQUENT LIGHTNING...AND BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
RITZVILLE...SPRAGUE...HARRINGTON...LAMONT...MOHLER...MARCELLUS...
TYLER...EWAN...TOKIO...ROCKLYN...REVERE...AMBER...BLUESTEM...
EDWALL...MARENGO AND EWEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4689 11791 4708 11851 4769 11843 4743 11749
TIME...MOT...LOC 2153Z 196DEG 35KT 4712 11819
GKOCH
Local storm report, Jul 23, 1:59 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
259 PM PDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 SE POMEROY 46.46N 117.58W
07/23/2014 M1.50 INCH GARFIELD WA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED HAIL UP TO PING PONG SIZE JUST
SOUTH OF POMEROY
&&
LNISBETSpecial weather statement, Jul 23, 2:00 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
300 PM PDT WED JUL 23 2014
WAZ037-038-232245-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
300 PM PDT WED JUL 23 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST MOUNTAINS...OKANOGAN
HIGHLANDS...
AT 259 PM PDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHWEST OF
COLVILLE...MOVING NORTH AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. THIS STORM MAY CONTINUE TO STRENGTHEN.
LOCATIONS IMPACTED INCLUDE...
COLVILLE...KETTLE FALLS...MARCUS...BOYDS...RICE...EVANS AND
INCHELIUM.
LAT...LON 4834 11809 4836 11821 4880 11811 4876 11770
TIME...MOT...LOC 2159Z 197DEG 28KT 4845 11810
SB
Local storm report, Jul 23, 2:14 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
314 PM PDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 2 ESE FALLS CREEK CAMPG 48.62N 120.11W
07/23/2014 M0.80 INCH OKANOGAN WA BROADCAST MEDIA
FIRST BUTTE RAWS REPORTED 0.80 OF RAIN IN THE LAST HOUR.
&&
LNISBETLocal storm report, Jul 23, 2:22 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
322 PM PDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 1 S PULLMAN 46.72N 117.16W
07/23/2014 E1.50 INCH WHITMAN WA TRAINED SPOTTER
PING PONG SIZE HAIL WITH WIND GUSTS OF AT LEAST 40 MPH.
&&
LNISBETEvent by event
4 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Latah
- When
- July 23, 2:30 PM PST to 3:00 PM PST
- Where
- Latah County, 3.13 mi WNW of Kennedy Ford to 7.66 mi NNW of Onaway
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 46.941, -117.039
A spruce and locus tree were destroyed around a farm house. Two roofs on farm buildings lost tin. Tree limbs four inches in diameter were broken off into four foot chunks and flew 100 feet. Fifty to sixty foot spruce trees with six inch diameter trunks had twenty feet of their tops taken off.
Hail, Benewah
- When
- July 23, 3:01 PM PST to 3:33 PM PST
- Where
- Benewah County, 1.27 mi WSW of Sanders to 0.15 mi ENE of Ferrell
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 47.095, -116.826
A splitting supercell thunderstorm tracked southwest to northeast through Benewah county. The right mover produced hail ranging from a quarter to half dollar over southwestern reaches of the county. This included the community of Santa. The left moving cell produced nickel to quarter size hail across northwestern reaches of the county including Chatcolet Lake.
Hail, Latah
- When
- July 23, 3:10 PM PST to 3:20 PM PST
- Where
- Latah County, 1.08 mi N of Moscow to 2.39 mi SSW of Potlatch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.746, -116.998
Hail to the size of quarters covered the ground.
Hail, Kootenai
- When
- July 23, 3:15 PM PST to 3:53 PM PST
- Where
- Kootenai County, 2.49 mi S of Conkling Park to 1.94 mi N of Athol
- Measured
- 1 in hail
- Injuries
- 1 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 47.384, -116.772
One inch hail was observed at Conkling Park on Lake Coeur D Alene. As the storm tracked into northern sections of Kootenai County, strong outflow winds became the main threat resulting in a corridor of tree damage from Coeur D Alene to Althol. The strongest winds surfaced near Althol and knocked down multiple trees in the RV park across the street from Silverwood Theme Park. One person suffered a minor injury in the RV Park. Trees damaged campers, flipped tents, and knocked over smaller campers.
Hail, Shoshone
- When
- July 23, 3:20 PM PST to 4:10 PM PST
- Where
- Shoshone County, 7.25 mi WNW of Calder to 4.49 mi NNE of Eagle
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.328, -116.318
A storm producing damaging winds and quarter size hail tracked through northern reaches of Shoshone County crossing Interstate 90 between Pinehurst and Kellogg. Numerous cars at a car lot were dented from the large hail. Trees and powerlines were knocked down in Cataldo and along Coeur D Alene Road.
Thunderstorm Wind, Nez Perce
- When
- July 23, 3:30 PM PST to 4:10 PM PST
- Where
- Nez Perce County, 7.6 mi W of East Lewiston to 1.41 mi NNE of Lewiston Orchards
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 46.422, -117.180
Weak thunderstorms passing through the area in the wake of two supercell thunderstorms brought strong winds along the Snake River Valley and Lewiston, Clarkston Area. Several small trees were blown down in Clarkston taking down power lines and damaging a residential fence. The storm also brought down scattered trees and limbs across Lewiston causing power outages and minor damage.
Lightning, Kootenai
- When
- July 23, 3:30 PM PST to 3:38 PM PST
- Where
- Kootenai County, Hayden
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.770, -116.780
Four cows and one calf were killed by a lightning strike in Hayden, ID.
Thunderstorm Wind, Bonner
- When
- July 23, 3:53 PM PST to 4:45 PM PST
- Where
- Bonner County, 5.57 mi WSW of Lakeview to 1.4 mi N of Elmira
- Measured
- 65 kt (75 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 47.953, -116.568
Damaging winds led to widespread tree damage across central Bonner County. A navy bouy located on the south end of Lake Pend Oreille clocked a wind gust of 75 mph. Multiple trees were knocked down across the city of Sandpoint and smaller communities surrounding Lake Pend Oreille. Many roads were closed until trees and power lines were removed including Highway 95 near the intersection of McArthur Street. Power was out for the entire city of Sandpoint and majority of Bonner County directly following the storm. Several trees fell on houses. Southern exposed bays on Lake Pend Oreille experienced the worst damage. Over thirty trees were knocked down between Gamlin Lake and Garfield Bay. Two people were injured by a falling tree at Green Bay. Further north on the lake, roughly twenty trees were downed in Shaw Bay. On a ridge, known as Hawkins Point, over fifty trees were snapped four feet from the ground. The winds created three to six foot waves in sections of the lake resulting in dock and boat damage. Broadcast media also reported numerous trees downed at the Western Pleasure Guest Ranch located eleven miles northeast of Ponderay.
Thunderstorm Wind, Boundary
- When
- July 23, 4:43 PM PST to 5:33 PM PST
- Where
- Boundary County, 1.49 mi SSW of Mc Arthur to 4.66 mi ESE of Eastport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 48.502, -116.448
Thunderstorm winds ranging between 55 and 65 miles per hour knocked down numerous trees across central and eastern sections of Boundary County. At least ten trees were knocked down in and around the city of Bonner Ferry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 23, 2014$45,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532248, 533389, 533075, 533391, 533396, 533398, 533399, 533400, 533403.